Wisconsin, 2012

Winter Storm in Wisconsin, February 28 to 29, 2012

February 28 to 29, 2012 · NWS GRB · 14 events in 14 counties and zones

A low pressure system that moved from Colorado to Wisconsin produced a large area of heavy, wet snow across parts of Wisconsin and Minnesota. A widespread snowfall of 8 to 16 inches, with locally higher amounts along with frequent wind gusts over 30 mph, affected much of north-central and far northeast Wisconsin.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A low pressure system that moved from Colorado to Wisconsin produced a large area of heavy, wet snow across parts of Wisconsin and Minnesota. A widespread snowfall of 8 to 16 inches, with locally higher amounts along with frequent wind gusts over 30 mph, affected much of north-central and far northeast Wisconsin. Snow fell at the rate of two to three inches per hour in the heaviest bands. Less snow fell in central and east-central Wisconsin as milder air surged north in advance of the storm system.

The wet snow and strong winds caused power outages to as many as 14,000 homes and businesses at the height of the storm. In addition, some roads in northern Wisconsin were nearly impassable during the heaviest snowfall.

North-central Wisconsin received the most snow from the storm. Some totals there included: 21.0 inches near Minocqua (Oneida Co.), 20.2 inches in Rhinelander (Oneida Co.), 19.0 inches at Laona (Forest Co.), 18.3 inches at St. Germain (Vilas Co.), and 17.9 inches at Crandon and near Argonne (Forest Co.). Totals from northeast Wisconsin included: 15.0 inches near Athelstane (Marinette Co.), 14.5 inches at Wausaukee (Marinette Co.), 14.0 inches near Beaver (Marinette Co.), 13.0 inches at Caldron Falls Reservoir (Marinette Co.), 10.1 inches at Washington Island (Door Co.), and 10.0 inches at Oconto (Oconto County).

The storm system that generated the heavy snow also produced killer tornadoes and severe thunderstorms from Kansas into Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 28, 2:21 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Feb 28, 2:21 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
221 PM CST TUE FEB 28 2012

.SHORT TERM...TONIGHT AND WEDNESDAY.

LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY INDICATES LOW
PRESSURE EMERGING FROM THE ROCKIES INTO WESTERN KANSAS THIS AFTERNOON...WITH
ITS ASSOCIATED WARM FRONT LIFTING NORTH ALONG THE KS/NE BORDER AND
ACROSS MISSOURI.  CONVECTION HAS DEVELOPED ALREADY AHEAD OF THE LOW
JUST AHEAD OF A POTENT DRY SLOT PUNCHING INTO NEBRASKA.  CLOSER TO
HOME...LEADING EDGE OF RETURN MOISTURE IS NOW PUSHING INTO SOUTHERN
WISCONSIN A TAD AHEAD OF SCHEDULE...AS EVIDENT BY A BAND OF RAIN AND
SNOW. EARLIER MODERATE SNOW OVER N-C WISCONSIN IS HANGING ON ALONG
THE U.P. BORDER WHERE THEY RECEIVED 2-3 INCHES OF SNOW.  BUT THE
MAIN PROBLEM FOR THIS FORECAST IS THE LOW OUT WEST AND HEAVY SNOW
POTENTIAL AS IT MOVES ACROSS THE REGION TONIGHT INTO WEDNESDAY.

TONIGHT...LOW PRESSURE OVER THE PLAINS WILL MOVE NORTHEAST AND
OCCLUDE AS IT MOVES INTO SOUTHWEST MINNESOTA BY 12Z WEDNESDAY.
AHEAD OF THE LOW...A 40-50KT LLJ WILL RAMP UP AND SHIFT INTO
NORTHERN ILLINOIS DURING THE OVERNIGHT HOURS.  THIS LLJ WILL
TRANSPORT RICH GULF OF MEXICO MOISTURE NORTHEAST WITH PWATS OF
UPWARDS OF 0.75 INCHES REACHING INTO CENTRAL WISCONSIN.  THIS IS
OVER 200 PCT OF NORMAL AND 2 STANDARD DEVIATIONS ABOVE NORMAL.
BEFORE THIS OCCURS THOUGH...LEADING EDGE OF THE RETURN MOISTURE ON
THE 285K SURFACE IS CREATING A BAND OF LIGHT RAIN AND SNOW WHICH
SHOULD APPROACH CENTRAL WISCONSIN LATE THIS AFTERNOON AND INTO THE
FOX VALLEY BY EARLY IN THE EVENING.  WET BULB TEMPS HAVE BEEN RISING
THIS AFTERNOON...BUT FIGURING SNOW OVER CENTRAL WISCONSIN...AND
RAIN/SNOW MIX OVER EAST-CENTRAL WHERE ONSHORE FLOW WILL CONTINUE.
THE MAIN SURGE OF PRECIPITATION SHOULD NOT ARRIVE UNTIL LATE INTO
THE EVENING AND THE OVERNIGHT HOURS WHEN FORCING VIA LLJ AND
MID-LEVEL FGEN LIFTS INTO THE REGION.  WITH MID-LEVEL LAPSE RATES OF
6.5-7 C/KM AND NEGATIVE EPV ABOVE THE FGEN LAYER...CONVECTION IS
DEFINITELY POSSIBLE WITH THE PRECIPITATION OVERNIGHT...AND UPSTREAM
OBS BEAR THIS OUT AS WELL.  THERMAL PROFILES VARY WIDELY BETWEEN THE
WARMER GFS AND THE COLDER ECMWF/NAM.  ALTHOUGH THERE IS PLENTY OF
WARM AIR TO OUR SOUTH...THE WARM LAYER IS MARGINALLY HIGH AT AROUND
800MB WHICH LEAVES THE POTENTIAL FOR CONVECTION TO WIPE OUT THAT
WARM NOSE...THEREBY KEEPING THE PROFILE NEAR OR JUST BELOW FREEZING
OVER CENTRAL AND EAST-CENTRAL WISCONSIN.  AS A RESULT...HAVE BOOSTED
SNOW AMOUNTS OVER CENTRAL WISCONSIN AND THE NORTHERN FOX VALLEY. AM
MOST CONFIDENT OF RAIN/SLEET MIXING IN OVER KEWAUNEE AND MANITOWOC
COUNTIES THANKS TO THE LAKE INFLUENCE.  SE WINDS WILL ALSO RAMP UP
OVERNIGHT WHICH COULD CREATE NEAR WHITE OUT VSBYS AT TIMES WITHIN
THE HEAVY SNOW.  WILL UPGRADE DOOR COUNTY TO WARNING CRITERIA...AS
THEY DO SURPRISINGLY WELL IN CASES LIKE THIS...WHERE COLDER AIR AT
925MB WILL HANG ON THE LONGEST.  OTHERWISE...CURRENT HEADLINES LOOK
GOOD FOR WARNING/ADVISORY CONFIGURATION.  THE NEXT SHIFT WILL HAVE
TO MONITOR FOR UPGRADES FOR THE NEXT ROW OF COUNTIES SOUTH OF THE
WARNING IF CONVECTION DOES COOL THE COLUMN ENOUGH FOR A MOSTLY SNOW
PTYPE.

WEDNESDAY...OCCLUDED LOW PRESSURE WILL SLOW AND MOVE FROM SW
MINNESOTA TO WESTERN WISCONSIN OVER THE COURSE OF THE DAY.  LOW
LEVEL WARM AIR WILL CONTINUE TO WRAP AROUND THE LOW INTO EASTERN
WISCONSIN DURING THE MORNING...WHILE THE DRY SLOW MOVES IN ALOFT.
MODERATE TO HEAVY SNOW WILL BE WIDESPREAD NORTH AND WEST OF THE DRY
SLOT OVER NORTHERN AND NORTHWEST WISCONSIN FOR MUCH OF THE MORNING.
BUT FARTHER SOUTH...THE DRY SLOT WILL MAKE IT DIFFICULT FOR ICE
CRYSTALS TO GET INTRODUCED INTO THE CLOUD...SO HAVE ADDED THE CHANCE
OF FREEZING DRIZZLE OVER CENTRAL AND PARTS OF NORTHEAST WISCONSIN.
RAIN OR DRIZZLE SHOULD BE MIXING WITH SNOW BY THE TIME OF THE
MORNING COMMUTE OVER THE FOX VALLEY AND LAKESHORE WHICH LOOKS TO BE
A SLOPPY MESS.  SHOULD ALSO SEE A PERIOD OF OF JUST RAIN/DRIZZLE AS
WELL...MID-MORNING THROUGH MID-AFTERNOON BEFORE COLDER AIR SURGES
EAST AS IT WRAPS AROUND THE LOW.  WITH ALL THIS IN MIND...TOTAL
SNOWFALL ACCUMULATION THROUGH 00Z THU LOOKS LIKE 10-15 INCHES OVER
N-C WISCONSIN...6-10 NORTH OF A MARSHFIELD TO STURGEON BAY
LINE...AND 3-7 INCHES FOR CENTRAL WISCONSIN AND MUCH OF THE FOX
VALLEY.  DID END HEADLINES EARLY FOR THE FOX VALLEY AND
LAKESHORE...AS SNOW CHANGING TO RAIN SHOULD CAUSE CONDITIONS TO
RAPIDLY IMPROVE BY 18Z WED.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY.

PERIOD TO SEE SHIFT FROM OUR SPLIT FLOW PATTERN TO A MORE
CONSOLIDATED FLOW WITH TROF SHIFTING EAST THROUGH THE LAKES REGION
THIS WEEKEND. TEMPS FOR SAT AND SUN EXPECTED TO BE AOB NORMS. RIDGE
TO FOLLOW FOR MUCH OF THE WORK WEEK FOR A DRY AND MILD PERIOD.

WED NIGHT TO THU...STORM TO BE EXITING THE AREA WITH SNOW ENDING
WEST TO EAST. LEFT OUT OF GRIDS AT THIS TIME...THOUGH MODEL
SOUNDINGS INDICATE SOME FREEZING DRIZZLE POSSIBLE OVER THE EAST
BEHIND SYSTEM.  WEAK HIGH PRESSURE MOVES THROUGH DURING DAY
THU...SMALL CHANCE OF LAKE EFFECT FAR NW VILAS IN THE MORNING
THOUGH SUPPORT FOR THAT WEAKENS BY AFTERNOON.

THU NIGHT TO FRIDAY...MODELS STILL HAVING DIFFICULTY THIS
PERIOD...THOUGH STARTING TO GEL A BIT. TROF OF LOW
PRESSURE/DEVELOPING COLD FRONT MOVES EAST INTO STATE LATE THU
NIGHT. SIG WAA AHEAD OF SYSTEM AND SOME FGEN SAYS KEEP SMALL
POPS...MAINLY NORTH...UPPER SUPPORT WEAK THOUGH. ALL MODELS WANT TO
DEVELOP WAVE ON FRONT SOUTH OF STATE...BRING IT NE ALONG FRONT.
MOST TO OUR EAST...THOUGH GFS REMAINS CONSISTENT BRINGING LOW
THROUGH STATE. EITHER WAY KEPT CHANCE POPS HIGHEST EAST. SOME
CONCERN WITH PCPN TYPE...WILL GO FOR MIX EAST...THOUGH LATEST EC
BRINGING COLDER AIR FURTHER EAST.

WEEKEND...HINTS AT POSSIBLE CLIPPER SYSTEM SUN...AND POSSIBLE
LAKE EFFECT FAR NORTHWEST CWA WITH NORTHWEST FLOW.
&&

.AVIATION...LIGHT SNOW WITH IFR VSBYS WILL BE DIMINISHING THIS
AFTERNOON OVER N-C WISCONSIN WHILE THE REST OF THE AREA WILL BE
VFR.  THEN LOW PRESSURE WILL DEEPEN AS IT MOVES ACROSS THE PLAINS
TONIGHT.  A WARM FRONT WILL LIFT NE INTO THE NORTHERN MISSISSIPPI
VALLEY AND PROVIDE THE FOCUS FOR THE ARRIVAL OF HEAVY SNOW.  DRY AIR
WILL ERODE THE SNOW AS IT ARRIVES OVER NE WISCONSIN...BUT WILL BRING
IN THE SNOW INTO N-C WISCONSIN BY MID-EVENING...AND INTO THE FOX
VALLEY BY LATE EVENING.  MODERATE TO HEAVY SNOW WILL CONTINUE
THROUGH MUCH OF THE NIGHT ONCE IT ARRIVES.  WARMER TEMPERATURES
ALOFT WILL ARRIVE BY LATE TONIGHT INTO WEDNESDAY MORNING...WHICH
SHOULD CAUSE SLEET AND FREEZING DRIZZLE TO MIX IN OVER CENTRAL AND
EAST-CENTRAL WISCONSIN THROUGH MIDDAY.  WARMER AIR ARRIVES AT THE
SURFACE OVER E-C WISCONSIN IN THE MORNING...WHICH SHOULD LEAD TO
IMPROVING CONDITIONS.

MPC
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
WEDNESDAY FOR WIZ038>040-048>050.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
WEDNESDAY FOR WIZ035>037-045.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST
WEDNESDAY FOR WIZ005-010-011-018>020-030-031.

WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST
WEDNESDAY FOR WIZ012-013-021-073-074.

WINTER STORM WARNING FROM 9 PM THIS EVENING TO NOON CST
WEDNESDAY FOR WIZ022.

&&

MPC/TE
Hazardous weather outlook, Feb 28, 2:38 PM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
238 PM CST TUE FEB 28 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-292045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
238 PM CST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

HAZARDOUS WINTER DRIVING CONDITIONS ARE EXPECTED TONIGHT OVER
CENTRAL AND NORTHEAST WISCONSIN AS A WINTER STORM MOVES INTO THE
REGION. REFER TO THE LATEST WARNINGS...ADVISORIES AND STATEMENTS
FOR THE LATEST INFORMATION ON THIS WINTER STORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD DISRUPTIONS TO TRAVEL ARE EXPECTED TO CONTINUE INTO WEDNESDAY
DUE TO THE ONGOING WINTER STORM...ESPECIALLY NORTH OF HIGHWAY 29.

ANOTHER STORM SYSTEM MAY IMPACT TRAVEL ON FRIDAY. AT THIS TIME...
THERE IS CONSIDERABLE UNCERTAINTY IN THE TRACK OF THE STORM.
ANYONE WITH TRAVEL PLANS FRIDAY AND FRIDAY NIGHT SHOULD MONITOR
LATER FORECASTS FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-292045-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
238 PM CST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG EAST WINDS ARE EXPECTED LATE TONIGHT INTO WEDNESDAY
MORNING...WITH A FEW GUSTS TO NEAR 35 KNOTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.

In the hours before

Local storm report, Feb 28, 2:54 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
254 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     SNOW             7 NW RHINELANDER        45.70N 89.51W
02/28/2012  M5.0 INCH        ONEIDA             WI   TRAINED SPOTTER

            SNOWING ON AND OFF ALL DAY.

&&

ASHLEYW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Vilas

When
February 28, 6:00 PM CST to February 29, 3:00 PM CST
Where
Vilas forecast zone
Reported by
Unknown
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Winter Storm, Oneida

When
February 28, 6:00 PM CST to February 29, 3:00 PM CST
Where
Oneida forecast zone
Reported by
Unknown
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Winter Storm, Forest

When
February 28, 6:00 PM CST to February 29, 3:00 PM CST
Where
Forest forecast zone
Reported by
Unknown
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Florence

When
February 28, 6:00 PM CST to February 29, 3:00 PM CST
Where
Florence forecast zone
Reported by
Unknown
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Winter Storm, Northern Marinette

When
February 28, 6:00 PM CST to February 29, 3:00 PM CST
Where
Northern Marinette forecast zone
Reported by
Unknown
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Northern Oconto

When
February 28, 6:00 PM CST to February 29, 3:00 PM CST
Where
Northern Oconto forecast zone
Reported by
Unknown
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Southern Marinette

When
February 28, 6:00 PM CST to February 29, 3:00 PM CST
Where
Southern Marinette forecast zone
Reported by
Unknown
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
February 28, 6:00 PM CST to February 29, 3:00 PM CST
Where
Lincoln forecast zone
Reported by
Unknown
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Winter Storm, Langlade

When
February 28, 6:00 PM CST to February 29, 3:00 PM CST
Where
Langlade forecast zone
Reported by
Unknown
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Marathon

When
February 28, 6:00 PM CST to February 29, 3:00 PM CST
Where
Marathon forecast zone
Reported by
Unknown
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Winter Storm, Shawano

When
February 28, 6:00 PM CST to February 29, 3:00 PM CST
Where
Shawano forecast zone
Reported by
Unknown
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Winter Storm, Menominee

When
February 28, 6:00 PM CST to February 29, 3:00 PM CST
Where
Menominee forecast zone
Reported by
Unknown
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Winter Storm, Southern Oconto

When
February 28, 6:00 PM CST to February 29, 3:00 PM CST
Where
Southern Oconto forecast zone
Reported by
Unknown
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Door

When
February 28, 6:00 PM CST to February 29, 3:00 PM CST
Where
Door forecast zone
Reported by
Unknown
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360008, 360009, 360010, 360011, 360012, 360013, 360014, 360016, 360017, 360018, 360019, 360020, 360021, 360022.